The RADAR pharmacovigilance program at Northwestern University Feinberg School of Medicine has identified another side effect caused by a commonly used chemotherapy drug — death…
This week’s Natural News lead with an eye-pop ping headline that asked readers to think about CHEMO differently. I have to admit, I have been thinking about Chemo differently for several years. When Suzanne Summers announced that she was treating her breast cancer “naturally”– the media fire storm could not have been greater if the woman had clubbed baby seals to death while naked on live TV. Her announcement didn’t phase me as much as the medical establishment’s reaction to her statement concerning, what to me was, a personal choice. I’m of the ‘Cher-school of thought’ when it comes to boobs. “They are mine, and if I want to and am willing, and have the ability to pay for it, I can move them to my back if I want to.” The move to the state decreed ‘Doctatorship’ is troubling. Should the medical profession have the right to dictate, backed up by the court system, a treatment for an individual, be that individual a child or an adult? Personally, I’m still thinking about the whole process of “Public Health Decrees vs Personal Choice” In the mean time read what the writers at Natural News have to say about this new Research on Adverse Drug Events and Reports (RADAR) pharmacovigilance program at Northwestern University Feinberg School of Medicine has to say. Inconvenient Women, read all sides of an issue before making a medical decision.
(NaturalNews) Chemotherapy drugs used in standard cancer treatments are associated with a huge list of side effects, from hair loss and nausea to nerve pain, sexual problems and mouth sores. Now a new study from the Research on Adverse Drug Events and Reports (RADAR) pharmacovigilance program at Northwestern University Feinberg School of Medicine has identified another side effect caused by a commonly used chemotherapy drug — death.
A startling number of women have died from a severe allergic reaction after being injected with Cremophor-based paclitaxel, a solvent-administered taxane chemotherapy. What makes this extra tragic is that the researchers found some of the dead women had already been treated for early stage breast cancer and could well have been cured — if the chemo prescribed to prevent a theoretical recurrence of cancer in the future had not killed them.
The report, presented at the 45th Annual Meeting of the American Society of Clinical Oncology held recently in Orlando, Florida, found there were 287 unique cases of hypersensitivity reactions submitted to the FDA’s Adverse Event Report System between 1997 and 2007 in patients who received the solvent-laced chemo drug. Of these, an alarming 38 percent, 109, died. Because adverse event reports usually only document from one to 10 percent of the actual incidence of serious side effects, the number of hypersensitivity reactions as well as deaths is probably much greater.
The severe allergic reactions are believed to be caused by the chemical solvent used to dissolve some chemo drugs before they can be injected into the blood stream. Two of the women who died from an allergic reaction had early-stage breast cancer, which had already been surgically removed. They were being subjected to the Cremophor-containing paclitaxel to supposedly keep the cancer from returning.
Although both of these patients were given additional drugs before the chemotherapy to reduce the risk of hypersensitivity reactions, they still died. In fact, RADAR researchers found that 22 percent of all the deaths from the chemo drug occurred in patients who had been pre-treated with medications to prevent hypersensitivity reactions. Another 15 percent of these chemo patients experienced life-threatening respiratory arrest.
“The deaths of women with early-stage breast cancer are particularly disturbing because without the adverse reaction, they could have likely had 40 years of life ahead of them,” study leader Charles Bennett, M.D., RADAR program coordinator and a professor of hematology/oncology at Northwestern’s Feinberg School, stated in a media release.
“Patients receiving Cremophor-based paclitaxel should be given medications to prevent hypersensitivity reactions, but what is sobering, as the study has shown and as the black-box warning indicates, women suffer anaphylaxis despite receiving steroid premedication,” he added. “Physicians may also want to consider exploring other alternative chemotherapy options that do not include Cremophor.”
Cremophor-containing paclitaxel has been associated with a wide range of hypersensitivity reactions, ranging from mild skin irritations to cardiac collapse. “The results of our review suggest that physicians should be vigilant in monitoring the safety of their patients undergoing chemotherapy treatment,” said Dr. Bennett, who also is the A.C. Buehler Professor in Economics and Aging at the Feinberg School and a member of the Robert H. Lurie Comprehensive Cancer Center of Northwestern University.